About Opioid Overdose
Every day, more than 130 people in the United States die from opioid overdose. The misuse of and addiction to opioids – including prescription pain relievers, heroin, and synthetic opioids such as fentanyl – is a national crisis. Now more than ever, it is important to learn the warning signs of opioid overdose and what to do in an emergency.
This article will discuss:
- What are opioids?
- What causes opioid overdose and who is at risk?
- Signs of opioid overdose and emergency treatment
- Preventing opioid overdose
What Are Opioids?
Opioids are a type of drug that includes prescription pain relievers, such as oxycodone, hydrocodone, fentanyl, and heroin.
Prescription opioids for pain relief are generally safe when taken for a short time and as prescribed by your healthcare provider. People who take opioids are at risk for addiction, as well as overdose. These risks increase when opioids are misused.
According to the Centers for Disease Control, around 70,000 Americans died from drug overdose in 2017. Opioids were involved in 67.8% – or 47,600 – of those deaths. National overdose deaths linked to opioids like fentanyl increased more than 45% from 2016 to 2017.
What Causes an Opioid Overdose?
An opioid overdose can happen for a variety of reasons, especially if you:
- Take opioids to get high
- Take an extra dose of a prescription opioid or take it too often (either accidentally or on purpose)
- Mix an opioid with other medicines, illegal drugs, or alcohol (An overdose can be fatal when mixing opioids and certain anti-anxiety medicines like Xanax or Valium.)
- Take an opioid medicine that was prescribed for someone else (Children are especially at risk of an accidental overdose.)
Is Someone You Love Addicted to Opioids?
While it may seem like a moral weakness, opioid addiction may affect the parts of the brain that control impulses, judgment, and decision-making. Learning more about opioid addiction may help you understand why the person you care about may behave the way they do.
LEARN ABOUT OUR TREATMENT OPTIONS
Who is at Risk?
Anyone who takes an opioid can be at risk of an overdose, but there is a higher risk if you:
- Take illegal opioids
- Take more opioid medicine than you are prescribed
- Combine opioids with other medicines and/or alcohol
- Have certain medical conditions, such as reduced kidney or liver function
- Are over 65 years old
Opioid overdose is life-threatening and requires immediate emergency attention. Recognizing the signs of opioid overdose is essential to saving lives.
Signs of Opioid Overdose
The signs of an opioid overdose include:
- Breathing and/or heartbeat slows or stops
- Cannot be awakened or are unable to speak
- Pinpoint pupils
- Face is extremely pale and/or feels clammy to the touch
- Fingernails or lips have a purple or blue color
- Vomiting or gurgling noises
Emergency Treatment for Opioid Overdose
If you think someone is having an opioid overdose:
- Call 9-1-1 immediately
- Administer naloxone, if available. (Naloxone is a safe medication that can quickly stop an opioid overdose. It can be injected into the muscle or sprayed into the nose to rapidly block the effects of the opioid.)
- If the victim has stopped breathing or their breathing is very weak, perform rescue breathing
- Keep the victim awake and breathing
- Lay the victim on their side to prevent choking
- Stay with the victim until emergency help arrives
Learn about naloxone and how it can be used to treat opioid overdose occurrences.
Preventing Opioid Overdose
The following tips can help you or a loved one avoid opioid overdose:
- Take medicine as prescribed by your doctor.
- Do not take more medication or take it more often than instructed.
- Ask your doctor or pharmacist if you have questions or are unsure of how to take your medication.
- Never mix pain medicines with alcohol, sleeping pills, or illicit substances.
- Store medicine safely where children or pets can’t reach it.
- Dispose of unused medication promptly and properly.